Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 94, NWS Jackson, MS

July 25, 2017Copiah County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 25, 2017, 7:12 AM CDT for Copiah County, Lincoln County, Mississippi. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2017, 7:12 AM CDT (12:12 UTC)
Expired
Jul 25, 2017, 10:15 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Copiah County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 80 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:27 AM CDTFLASH FLOODBrookhaven, MS6 TO 10 INCHES OF WATER IN ABOUT 10 TO 12 STREETS ACROSS DOWNTOWN BROOKHAVEN.
Jul 25, 8:45 AM CDTFLASH FLOOD10 Wsw Hazlehurst, MSANTIOCH RD FLOODED; IMPASSABLE.
Jul 25, 9:15 AM CDTFLASH FLOOD1 N Brookhaven, MSBROOKHAVEN POLICE HAVE INDUSTRIAL PARK RD BLOCKED OFF DUE TO FLOODING.
Jul 25, 9:50 AM CDTFLASH FLOODBrookhaven, MSWATER STARTING TO ENTER SOME HOMES ACROSS BROOKHAVEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WGUS54 KJAN 251212
FFWJAN
MSC029-085-251515-
/O.NEW.KJAN.FF.W.0094.170725T1212Z-170725T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
712 AM CDT TUE JUL 25 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Lincoln County in south central Mississippi...
  Copiah County in central Mississippi...

* Until 1015 AM CDT

* At 711 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two inches of rain have fallen this morning 
  over already saturated soils. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Brookhaven, Hazlehurst, Wesson, Loyd Star, Caseyville,
  Martinsville, Allen, Barlow, East Lincoln, Glancy, Dentville and
  Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3165 9074 3201 9071 3188 9024 3145 9025

$$

19
2 follow-up statements
833 
WGUS74 KJAN 251428
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
928 AM CDT TUE JUL 25 2017

MSC029-085-251515-
/O.CON.KJAN.FF.W.0094.000000T0000Z-170725T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MS-Copiah MS-
928 AM CDT TUE JUL 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
NORTHERN LINCOLN AND COPIAH COUNTIES...

At 920 AM CDT, Doppler radar indicated moderate to heavy rain 
continuing to fall across the warned area.  Numerous reports of 
flash flooding have been received from Emergency management 
officials in the city of Brookhaven in Lincoln County, where radar 
estimates of two to four inches of rain have fallen this morning.

Some locations that will experience flooding include...Brookhaven,
Hazlehurst, Wesson, Loyd Star, Caseyville, Martinsville, Allen, 
Barlow, East Lincoln, Glancy, Dentville and Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3165 9074 3201 9071 3188 9024 3145 9025

$$

19
040 
WGUS74 KJAN 251513
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1013 AM CDT TUE JUL 25 2017

MSC029-085-251522-
/O.EXP.KJAN.FF.W.0094.000000T0000Z-170725T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MS-Copiah MS-
1013 AM CDT TUE JUL 25 2017

...THE FLASH FLOOD WARNING FOR NORTHERN LINCOLN AND COPIAH COUNTIES
WILL EXPIRE AT 1015 AM CDT...

The heavy rain has ended over the area.  Please continue to heed any 
remaining road closures.

LAT...LON 3165 9074 3201 9071 3188 9024 3145 9025

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 6:07 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 25, 6:07 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
607 AM CDT Tue Jul 25 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Isolated to scattered showers and thunderstorms are redeveloping
along and south of the I-20 corridor this morning with activity
increasing and getting focused more towards
HKS/JAN/MEI/NMM/PIB/HBG sites after daybreak and through the
afternoon hours. Some locally heavy rains and potential for
associated prolonged IFR conditions with downpours is more likely
early through late morning around HBG/PIB, but also not out of the
question at other central MS sites. Away from storms expect IFR
to MVFR ceilings to be possible through 8 to 9 am in the morning
at most sites, although GLH should be MVFR at worst. Winds away
from storms through tomorrow will be light and rather variable.
/BB/

&&

.DISCUSSION...

Today through tonight:

The upper level low feature that helped to bring central and
especially southern portions of the region locally heavy rain and
thunderstorms yesterday has evolved into more of a weak upper
level trough laying across the southeast third of the forecast
area and up into central AL. Low level flow (specifically at H850)
continues to promote decent thetaE advection into the trough axis
along and south of I-20 this morning, although flow is lighter
than was the case yesterday and thus less prone to organize
training bands of thunderstorms. Expect this low level flow to
veer around a bit more to the northwest as we go through the
afternoon and the associated warmth and moisture advection this
will promote should instigate more showers and storms
(particularly over central and southern areas of MS).

Many locations across S-C and southeastern MS yesterday received
multiple inches of rainfall from training thunderstorm activity,
which instigated scattered reports of flooding. Debated issuing a
flash flood watch in these same areas today since locally heavy
rain is again possible. However, we decided against it since
ingredients for concentrated prolonged torrential downpours is not
as good and available hires model guidance is all over the place
with convective evolution given lighter flow regime. The end
result is not enough confidence to go with a flash flood watch,
despite the very saturated ground. Instead, we will cover the risk
a more limited risk of flooding in the HWO and graphics across a
good chunk of central and southern MS. Maximum temperatures across
these latter areas will be kept in check of 90 degrees due to
clouds and precip, but elsewhere highs will at least make a run at
90 degrees (and possible up towards the mid 90s along the NW
outskirts of the CWA in Ashley County AR. In the aforementioned
area heat index values may manage to peak near 105 degrees but all
locations should remain shy of making a heat advisory necessary
at this point.

Tonight, expect isolated to scattered evening showers and storms
to diminish mainly before midnight. However, there are still some
lingering signals that the nearly departing regime of low level
thetaE advection may still kick up some isolated storms late in
the night in far east/southeast portions of the CWA. At this time
we are not anticipating any hazardous weather impact from this
late night activity. Otherwise, expect warm and muggy conditions
with lows ranging from the low to mid 70s. /BB/

Wednesday through early next week...

A warming trend will commence by midweek, resulting in a return to
hazardous conditions due to the increasing heat stress. Relief
from the heat will come by the way of a rare late July cold front
that will push the region late in the week and into the early
parts of the weekend.

By Wednesday, a drier airmass will be in place over the region as
the broad upper level ridge centered over the Western Plains
nudges into our region. Any diurnal convective activity on
Wednesday or Thursday will be limited to the far eastern counties
of Mississippi. 850 temps will approach 20 degrees by Wednesday
and increase by another degree by Thursday, anomalously high
values, even for this time of year. Expect highs to to range from
the 93-96 degree range on Wednesday and a degree or two warmer on
Thursday with the warmers temps occuring in the Delta. Dewpoints
could mix down to the upper 60's during the hours of peak heating
on Wednesday in the warmest areas resulting in max heat index
values between 100-105 degrees. There is greater confidence in
heat indices surpassing the 105 degree mark for a good portion of
the ArkLaMiss on Thursday as there will be more moisture present
throughout the day in the lower levels. This will likely prompt
the issuance of heat advisories in the near future.

An upper level closed low will move from west to east along the top
of the upper ridge through the week, dragging an associated
surface front through the Plains and eventually approaching our
region by Friday. Even though models have come into better
agreement on the timing of the front, some temporal ambiguity
still exists. With a faster solution resulting in cooler
temperatures on Friday due to storms and rain associated with the
front beginning to move through our region. A slower solution
could result in another day of oppressive temperatures and even
warmer heat index values due to moisture pooling ahead of the
front. Frontal timing will also play a great deal in the coverage
and severity of storms along and ahead of it. However, at this
point, widespread severe weather seems unlikely due to marginal
instability and insufficient flow. Chances of rain and storms
will linger at least through Saturday evening as the front
continues to push slowly southward through the region.

A cooler pattern will prevail late in the weekend through early
next week as cooler, drier air filters into the region behind the
front. Models are in good agreement of NW flow aloft pattern
prevailing early next week. This should result in continued below
average temperatures for the last few days of July and into the
first few days of August.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  73  95  73 /  64  19  11   6
Meridian      86  73  93  74 /  58  24  20  14
Vicksburg     89  73  95  72 /  57  16   4   3
Hattiesburg   85  73  93  73 /  70  24  27  14
Natchez       88  72  94  72 /  51  12   7   3
Greenville    92  74  96  74 /  34  17   5   2
Greenwood     90  74  95  74 /  37  19   7   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/BB
Hazardous weather outlook, Jul 25, 4:29 AM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
429 AM CDT Tue Jul 25 2017

ARZ074-075-LAZ007>009-015-016-023-024-026-MSZ018-019-025>046-
260930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Concordia-Bolivar-Sunflower-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
429 AM CDT Tue Jul 25 2017

This hazardous weather outlook is for extreme southeastern
Arkansas, north central Mississippi and portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat stress concerns will trend upwards again Wednesday through
Friday, especially along and west of the Interstate 55 corridor.
Heat advisories may eventually be needed, particularly in
portions of the Arklamiss Delta.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ025-MSZ047>066-072>074-260930-
Tensas-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
429 AM CDT Tue Jul 25 2017

This hazardous weather outlook is for southern Mississippi and
portions of northeast Louisiana and central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Through this Afternoon

Showers and storms producing torrential rainfall are expected to
form Tuesday morning and persist through the afternoon. Locally
higher rainfall amounts in a short period of time can lead to
flash flooding, especially in areas that saw heavy rain on Monday.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat stress concerns will trend upwards again Wednesday through
Friday, especially along and west of the Interstate 55 corridor.
Heat advisories may eventually be needed, particularly in
portions of the Arklamiss Delta.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

50

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:34 PM CDTSpecial Weather StatementJANLowndes26 min
Jul 25, 10:16 AM CDTAreal Flood WarningJANLincoln3 hr
Jul 25, 10:49 AM CDTFlash Flood WarningJANCovington, Jefferson Davis, Lawrence, Simpson3 hr
Jul 25, 10:52 AM CDTFlash Flood WarningJANFranklin, Lincoln3 hr
Jul 25, 12:37 PM CDTFlash Flood Warning EmergencyJANLawrence3 hr
Jul 25, 1:11 PM CDTAreal Flood WarningJANFranklin, Lincoln12 hr
Jul 25, 1:18 PM CDTFlash Flood WarningJANJefferson Davis, Lawrence3 hr
Jul 25, 1:23 PM CDTSpecial Weather StatementJANHumphreys52 min
Jul 25, 1:44 PM CDTFlash Flood WarningJANCopiah, Jefferson Davis, Simpson2 hr
Jul 25, 2:18 PM CDTSpecial Weather StatementJANSharkey27 min
Jul 25, 2:32 PM CDTSpecial Weather StatementJANYazoo28 min
Jul 25, 2:52 PM CDTSpecial Weather StatementJANWarren23 min
Jul 25, 3:04 PM CDTSpecial Weather StatementJANYazoo26 min
Jul 25, 3:15 PM CDTSpecial Weather StatementJANCarroll30 min
Jul 25, 3:25 PM CDTAreal Flood WarningJANCopiah, Jefferson Davis, Lawrence, Simpson12 hr
Jul 25, 4:02 PM CDTSpecial Weather StatementJANMadison28 min
Jul 25, 4:27 PM CDTSevere Thunderstorm WarningJANWarren48 min
Jul 25, 4:31 PM CDTSpecial Weather StatementJANNeshoba29 min
Jul 25, 4:34 PM CDTSpecial Weather StatementJANClaiborne26 min
Jul 25, 4:52 PM CDTSevere Thunderstorm WarningJANClaiborne37 min
Jul 25, 5:08 PM CDTSpecial Weather StatementJANBolivar37 min
Jul 25, 5:31 PM CDTSpecial Weather StatementJANJefferson29 min
Jul 25, 6:02 PM CDTSpecial Weather StatementJANWashington28 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.